Minnesota, 2011

Tornado and Hail in Minnesota, May 21 to 22, 2011

May 21 to 22, 2011 · NWS MPX · 45 events in 14 counties and zones

Several waves of thunderstorms moved across the northern and western sides of the Twin Cities. Several rounds of hail fell during the afternoon and evening hours of Saturday May 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several waves of thunderstorms moved across the northern and western sides of the Twin Cities. Several rounds of hail fell during the afternoon and evening hours of Saturday May 21st. A brief tornado touched down in Medina during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 21, 1:35 PM CST, 42 minutes earlier.

Area forecast discussion, May 21, 1:35 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT SAT MAY 21 2011

.DISCUSSION...
SHORTWAVE WHICH BROUGHT WDSPRD RAINS ACRS MUCH OF AREA NOW LIFTING
TWRD CNTL MN WITH MOST OF THE PCPN LIFTING OUT OF OUR N CWA.
SUBSIDENCE AND ENUF DRYING IN WAKE OF SHORTWV TO CLEAR OUT MUCH OF
MID AND HIGH CLDS ACRS ABT S 1/4MN. SUFFICIENT HEATING GETTING THRU
TO GENERATE SCT CONVECTION IN SW MN ON LEADING EDGE OF INSTABILITY
GRADIENT.  MORE ORGANIZED CONVECTION SHUD DVLP TO OUR S AND SW ON
LEADING EDGE OF TWISTY LIFTING ENE ACRS E NEB/SE SODAK.  SOME OF
THIS ACTIVITY MAY ALSO LIFT INTO SC MN LTR THIS AFTN/EVE. 30-40 KNTS
OF 0-6K SHEAR AND SBCAPE IN 1000-1500 J/KG SHUD BE SUFFICIENT FOR A
FEW HAILERS.  WENT WITH POPS ON HI END OF CHC ACRS SC THIS EVE THEN
INTO WI LATER TNGHT.

TMRW THE CLOSED 70H LOW TRACKS EWRD OUT OF SODAK INTO CNTL MN.  SPRD
LIKELY POPS ACRS N PTNS OF CWA IN AREA OF BEST ISENTROPIC LIFT ALNG
AND N OF TRACK OF LOW.  PRECIP SHUD BE OF MORE SCT VARIETY ACROSS S
PTNS AREA...WHERE SHUD SEE SOME BREAKS IN THE CLOUD PROVIDING A WARM
DAY WITH HIGHS IN THE MID/UPPER 70S. SBCAPES SHUD THUS CLIMB INTO
THE 1000-2000J/KG RANGE SC MN INTO WI WHERE SOME SUN EXPECTED.
FAVORABLE 0-6KM SHEAR IN 30-40 KT RANGE ACROSS THIS AREA AS WELL.

CONTINUED WITH LIKELY POPS EC MN INTO WI CWA SUNDAY NIGHT AS LOW
TRACKS INTO WI.  SUNDAY NIGHT/MONDAY THE COLDFRONT TRACKS SE ACROSS
AREA...BUT COOLING DOESN'T LOOK AS STRONG AS SOME OF THE EARLIER
MODEL RUNS...SO BUMPED UP HIGHS FOR MON/TUES A BIT. MOST OF PCPN
WILL CLEAR OUT IN WAKE OF FROPA...LEAVING MOST OF RMDR OF FCST PRD
DRY.  LEFT IN A SLIGHT CHANCE FAR SC ON WED IN SUPPORT OF ECMWF
WHICH CONTINUES TO TOY WITH SPRDG LGT PCPN TOWARD AREA AS NEXT TROF
TRACKS ACRS CNTL U.S.

ECMWF/GFS BOTH SUPPORT BRINGING CHC POPS INTO AREA FRI/SAT AS
VIGOROUS WAVE DROPS ACRS DKTS INTO MN.

.AVIATION.../18Z TAF ISSUANCE/

MOIST AND UNSETTLED CONDITIONS WILL BE MAINTAINING THEMSELVES OVER
THE TERMINALS THE NEXT 24-30 HRS AS DEEP LOW OVER THE DAKOTAS
SLOWLY INCHES TOWARD MN. BEST MOISTURE TRANSPORT NOW OFF OVER WRN
WI INTO NRN MN AND WIDESPREAD SHOWERS GOING WITH IT. FOLLOWED HRRR
REFLECTIVITY FORECAST FOR TIMING THESE SHOWERS ACROSS TERMINALS.
ONCE THIS MOVES THROUGH...WILL BE LEFT WITH AN UNSTABLE AND
WEAKLY CAPPED ENVIRONMENT WITHIN DRYING/CLEARING BEHIND MORNING
WAVE AND ANTICIPATE SCT SHOWERS/TSRA TO REDEVELOP AS BREAKS IN THE
OVC ENHANCE HEATING AND CONVECTION POTENTIAL. NOT MUCH OUT THERE
TO FOCUS CONVECTION...SO EXPECT A SCATTERED NATURE TO
AFTERNOON/EVENING ACTIVITY...AS DEPICTED BY HRRR AND WRF
REFLECTIVITY FORECASTS. THE ONE FEATURE TO WATCH AS A FOCUS IS THE
WAVE OVER ERN NEB...CURRENT TREND WOULD TAKE THIS SOUTH OF
TERMINALS...BUT COULD BE A SOURCE FOR MORE ORGANIZED ACTIVITY. TRIED
TO SHOW A BRIEF BREAK IN ACTIVITY TONIGHT AS RH CROSS SECTIONS
SHOW RATHER DRY ATMO TAKING HOLD ACROSS TERMINALS. BY LATE
MORNING...UPPER LOW WILL BE DRIFTING OVER MN WITH COLD
TEMPERATURES ALOFT. THIS MEANS A RETURN TO LOWER BKN TO OVC
CONDITIONS WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE COURSE OF THE DAY SUNDAY. BEST INSTABILITY ON NAM SUNDAY
ACROSS SRN/ERN MN INTO WI...SO MENTIONED CB IN CLOUD GROUPS FOR
RWF/MSP/RNH/EAU. EXPECT MOST SUB VFR CONDITIONS TO STAY WITH MAIN
BAND OF SHOWERS...WITH MOST TERMINALS SEEING VFR CONDITION THROUGH
THE NIGHT. THE ONLY THING TO WATCH ACROSS WRN/CENTRAL MN WILL BE
THE POTENTIAL FOR IFR STRATUS TONIGHT AS SFC LOW APPROACHES AND
PRESSURE GRADIENT BEGINS TO RELAX.

KMSP...SHOWERS WILL BE ENDING SHORTLY AFTER 18Z...WITH A BRIEF 2
TO 4 HOUR BREAK FROM SHOWERY ACTIVITY EXPECTED. CLEARING IN CLOUDS
IS RAPIDLY MOVING NORTH AND IF WE CAN MANAGE TO POKE SOME HOLES IN
THE CLOUDS...THEN POTENTIAL FOR AFTERNOON/EVENING SCT TSRA
ACTIVITY WILL INCREASE. HAVE ALLOWED FOR SOME TIME FOR ATMO TO
DESTABILIZE WITH 22Z START TIME FOR VCTS MENTION...THIS IS IN LINE
WITH LATEST CCFP...BUT REFLECTIVITY FORECASTS FROM THE HRRR AND
WRF WOULD INDICATE POTENTIAL FOR TSRA GOING BEYOND 02Z...BUT WITH
LOSE OF DAYTIME HEATING WILL ALLOW FIELD TO ENTER A 10 TO 14 HOUR
DRY WINDOW...BEFORE MOST OF LATE SUNDAY MORNING THE THROUGH THE
AFTERNOON IS SPENT BATTLING MORE SCT SHRA/TSRA ACTIVITY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/MPG
Hazardous weather outlook, May 21, 10:57 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT SAT MAY 21 2011

MNZ064-065-067-073>077-082>085-091>093-221700-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1157 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
ACROSS SOUTHERN AND SOUTHWEST MINNESOTA. A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY ACROSS
SOUTH CENTRAL MINNESOTA WHERE THERE IS A SLIGHT RISK FOR SEVERE
WEATHER. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL EXIST
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING ACROSS MAINLY SOUTHERN MINNESOTA.

MNZ041>045-047>063-066-068>070-078-WIZ014>016-023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
1157 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO TONIGHT. THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD
BE STRONGER...AND HAVE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

36 hail, 6 funnel cloud, 1 lightning, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Renville

When
May 21, 2:17 PM CST
Where
Renville County, 0.49 mi W of Franklin
Measured
0.88 in hail
Reported by
Public
Coordinates
44.530, -94.890

Lightning, McLeod

When
May 21, 3:10 PM CST
Where
McLeod County, 1.35 mi WNW of Silver Lake
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.906, -94.226

Lightning struck a home west of Silver Lake.

Hail, Wright

When
May 21, 3:17 PM CST
Where
Wright County, 0.49 mi E of Cokato
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.190

Hail, Wright

When
May 21, 3:24 PM CST
Where
Wright County, 6.29 mi S of Stockholm
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.940, -94.250

Hail, Wright

When
May 21, 3:44 PM CST
Where
Wright County, 0.69 mi S of Rice Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.010, -94.150

Hail, Steele

When
May 21, 3:55 PM CST
Where
Steele County, Ellendale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.870, -93.300

Hail, McLeod

When
May 21, 3:59 PM CST
Where
McLeod County, 1.07 mi ENE of Heatwole
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.835, -94.379

Hail, McLeod

When
May 21, 4:07 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.890, -94.370

Hail, McLeod

When
May 21, 4:33 PM CST
Where
McLeod County, 3.37 mi E of Silver Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.892, -94.132

Hail, McLeod

When
May 21, 4:38 PM CST
Where
McLeod County, 1.28 mi WNW of Winsted Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.958, -94.094

Hail, McLeod

When
May 21, 4:39 PM CST
Where
McLeod County, 2.45 mi W of Lester Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -94.100

Hail, Swift

When
May 21, 4:41 PM CST
Where
Swift County, 5.55 mi S of Benson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.240, -95.610

Hail, Wright

When
May 21, 4:44 PM CST
Where
Wright County, 0.93 mi NNE of Buffalo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.191, -93.890

Located at Highway 55 and County Road 12.

Hail, McLeod

When
May 21, 4:52 PM CST
Where
McLeod County, 0.67 mi SW of Winsted
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.964, -94.061

Hail, Wright

When
May 21, 4:52 PM CST
Where
Wright County, Montrose
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.070, -93.920

Hail, Swift

When
May 21, 4:54 PM CST
Where
Swift County, Benson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.320, -95.620

Hail, Hennepin

When
May 21, 5:00 PM CST
Where
Hennepin County, 0.85 mi NE of Mound
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.940, -93.660

Hail, McLeod

When
May 21, 5:04 PM CST
Where
McLeod County, 1.98 mi W of Lester Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.876, -94.090

Hail, McLeod

When
May 21, 5:06 PM CST
Where
McLeod County, 0.52 mi NE of Lester Prairie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.885, -94.042

Hail, Hennepin

When
May 21, 5:08 PM CST
Where
Hennepin County, 1.47 mi SSW of Minnetrista
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.930, -93.710

Hail, Wright

When
May 21, 5:12 PM CST
Where
Wright County, 3.99 mi NE of Delano
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.086, -93.737

Located in downtown Rockford.

Hail, Wright

When
May 21, 5:18 PM CST
Where
Wright County, 2.85 mi SW of Delano
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.020, -93.840

Hail, Wright

When
May 21, 5:28 PM CST
Where
Wright County, 0.85 mi SE of Delano
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.040, -93.790

Funnel Cloud, Hennepin

When
May 21, 5:29 PM CST
Where
Hennepin County, 2.54 mi WNW of Crystal Bay
Reported by
Amateur Radio
Coordinates
44.960, -93.630

Hail, Hennepin

When
May 21, 5:34 PM CST
Where
Hennepin County, 1.2 mi NE of Corcoran
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -93.550

Tornado, Hennepin

When
May 21, 5:36 PM CST to 5:38 PM CST
Where
Hennepin County, 2.26 mi WSW of Hamel to 2.1 mi W of Hamel
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
45.042, -93.575

Tornado touched down briefly in an open field and also grazed a grove of trees. Viewed on the ground by multiple eyewitnesses, and the condensation funnel was videotaped by two people several miles away.

Hail, Hennepin

When
May 21, 5:38 PM CST
Where
Hennepin County, 1.73 mi NNW of Corcoran
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.123, -93.585

Hail fell at 93rd Street and Trail Haven.

Funnel Cloud, Hennepin

When
May 21, 5:55 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Reported by
Amateur Radio
Coordinates
45.110, -93.460

Hail, Anoka

When
May 21, 6:17 PM CST
Where
Anoka County, 0.43 mi SE of Anoka
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.196, -93.393

Hail, Wright

When
May 21, 6:29 PM CST
Where
Wright County, 0.7 mi SE of Delano
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.042, -93.791

Hail, Wright

When
May 21, 6:42 PM CST
Where
Wright County, 4.02 mi NE of Delano
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.087, -93.736

Located in Rockford, near Highway 55 and Main Street.

Hail, Pope

When
May 21, 6:44 PM CST
Where
Pope County, 0.97 mi E of Glenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.650, -95.380

Funnel Cloud, Anoka

When
May 21, 6:47 PM CST
Where
Anoka County, 1.61 mi ENE of East Bethel
Reported by
Trained Spotter
Coordinates
45.340, -93.200

Funnel Cloud, Chisago

When
May 21, 7:06 PM CST
Where
Chisago County, Wyoming
Reported by
Trained Spotter
Coordinates
45.330, -93.000

Funnel Cloud, Chisago

When
May 21, 7:21 PM CST
Where
Chisago County, 2.76 mi N of Stacy
Reported by
Trained Spotter
Coordinates
45.440, -92.980

Hail, Martin

When
May 21, 7:23 PM CST
Where
Martin County, 0.85 mi SE of Dunnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.560, -94.770

Hail, Martin

When
May 21, 7:40 PM CST
Where
Martin County, 1 mi W of Sherburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.650, -94.750

Funnel Cloud, Stevens

When
May 21, 7:41 PM CST
Where
Stevens County, 2.05 mi WSW of Donnelly
Reported by
Trained Spotter
Coordinates
45.690, -96.060

Hail, Todd

When
May 21, 8:20 PM CST
Where
Todd County, 2.76 mi S of Clotho
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.980, -95.030

Hail, Todd

When
May 21, 8:25 PM CST
Where
Todd County, 2.07 mi N of Gutches Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.980, -94.970

Hail, Dakota

When
May 21, 11:15 PM CST
Where
Dakota County, 0.85 mi NE of Lakeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.240

Hail, Dakota

When
May 21, 11:19 PM CST
Where
Dakota County, 0.85 mi NE of Lakeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.240

Hail, Dakota

When
May 21, 11:20 PM CST
Where
Dakota County, 3.7 mi WNW of Rosemount
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.750, -93.200

Thunderstorm Wind, Waseca

When
May 21, 11:40 PM CST
Where
Waseca County, Waseca
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.080, -93.500

Hail, Hennepin

When
May 22, 12:01 AM CST
Where
Hennepin County, 0.98 mi E of Morningside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -93.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293631, 294285, 293632, 293633, 293634, 293635, 294268, 293636, 294269, 294272, 293637, 293638, 317743, 294273, 317744, 317742, 293639, 294275, 294276, 293640, 293641, 293642, 293643, 293622, 293644, 317747, 317745, 293624, 293645, 293646, 317746, 293647, 293625, 293627, 293628, 293648, 293649, 293630, 293650, 293651, and more.